Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Rapid City, SD

August 19, 2003Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 19, 2003, 6:21 PM CDT for Tripp County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2003, 6:21 PM CDT (23:21 UTC)
Expired
Aug 19, 2003, 7:15 PM CDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT TUE AUG 19 2003

MAIN CONCERN THIS FCST PD IS PRECIP THROUGH THE EVENING HOURS AND
THEN COLD FRONTAL PASSAGE TMRW. ETA A LTL MORE PROGRESSIVE THAN THE
GFS WITH TIMING OF UPR LOW KICKING OUT OVERNIGHT AND WITH FRONTAL
PASSAGE.  BASED ON SAT AND RADAR...LKS LIKE THE SLIGHTLY FASTER ETA
HAS A BTR HANDLE ON THE CURRENT SITUATION. EXPECT SCT TSMS TO
CONTINUE THROUGH MUCH OF THE EVENING...MAINLY ACROSS SD. MAY SEE A
FEW SVR STORMS OVER THE S CTRL WHERE BEST INSTABILITY IS. NO CLOUDS
TO SPEAK OF BEHIND THIS UPR LO...SO EXPECT SKIES TO GRADUALLY BECOME
MOSTLY CLEAR OVERNIGHT ACROSS MOST OF CWA. WITH LT WINDS AS
WELL...EXPECT LOWS TO BE SIMILAR TO LAST NIGHT. TMRW SKIES WILL BE
MOSTLY SUNNY AND TEMPS SHOULD WARM UP INTO THE 90S WITH SOME 100S
POSSIBLE NEAR KPHP. EXPECT LOW DEW POINTS AS WELL AS FLOW WILL BE
W-SE AND TURN NW AT 15-30 MPH WITH COLD FRONT. WITH COMBINATION
WINDS...WARM TEMPS AND LOW RHS WILL ISSUE A FIRE WX WATCH FOR ALL
FIRE ZNS TMRW AND TMRW EVE. MAY SEE A FEW ISOLD TSMS OVER FAR NW AND
NE WY...BUT MOISTURE WILL BE VERY LIMITED AS WELL AS INSTABILITY.

BEHIND THE FRONT ON THU SHOULD BE A VERY PLEASANT DAY WITH HIGHS IN
THE 80S AND WINDS ON THE LIGHT SIDE. RDG REBUILDS BY FRI OVER WRN SD
ALLOWING TEMPS TO WARM BACK INTO THE 90S FOR FRI AND SAT...BUT AS
RDG AXIS SHIFTS TO THE E...MOIST SWLY FLOW SETS BACK UP OVER AREA
AND COULD SEE SOME SHWRS AND TSMS SAT OVER NE WY AND FAR WRN SD.
ANOTHER DISTURBANCE AND SFC BOUNDARY EXPECTED FOR MON WHICH COULD
BRING A CHC FOR STORMS TO MUCH OF THE AREA. NEAR AVERAGE TEMPS ARE
EXPECTED BY SUN AND CONTINUE THROUGH TUE AS ZNL FLOW SETS UP.

.UNR...FIRE WEATHER WATCH FOR NE WY...BLACK HILLS AND BADLANDS FOR
WED AFTN AND EVENING.

JMG
Hazardous weather outlook, Aug 19, 8:23 AM CDT, 9 hours 58 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201231-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
723 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP TODAY AND PERSIST THROUGH THE EVENING. SOME STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.